Hail, Carroll
- When
- March 12, 1:35 PM EST to 1:40 PM EST
- Where
- Carroll County, 2 mi W of Carrollton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -85.207
A complex of storms moved into the area during the afternoon hours of March 12th. The main threat from these storms was hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A complex of storms moved into the area during the afternoon hours of March 12th. The main threat from these storms was hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 12, 12:54 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1254 PM EST FRI MAR 12 2010 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY OUT OF THE CENTRAL PLAINS AND ACROSS THE OHIO AND TENNESSEE VALLEYS THIS WEEKEND. THIS WILL BRING A LONG PERIOD OF UNSETTLED WEATHER TO THE REGION. && .NEAR TERM /THROUGH TONIGHT/... WIDESPREAD FOG HAS DEVELOPED ACROSS THE REGION OVERNIGHT DUE TO THE WET GROUND...LIGHT WINDS AND GOOD RADIATIONAL COOLING. THE FOG HAS BEEN SLOWLY IMPROVING THRU MID MORNING WITH THE SLOWEST IMPROVEMENT ALONG THE HIGHER TERRAIN FROM CLINTON...FAYETTE AND MADISON COUNTIES. WITH HEATING AND MIXING...EXPECT SLOW IMPROVEMENT TO CONTINUE. FOCUS SHIFTS TO PRECIPITATION CHANCES AND POTENTIAL FOR SEVERE WEATHER LATER TODAY. BROAD UPPER LEVEL LOW OVER THE CENTRAL U.S. WITH A SHORTWAVE ROUNDING THE BASE AND LIFTING NE THRU THE TN VLY AND INTO SRN OH VLY LATE AFTN/EVE. SFC LOW DEVELOPING AND DEEPENING UNDER FAVORABLE UPPER LEVEL DIV ACRS THE TN VLY. THIS WAVE AND ASSOCIATED SFC FNTL BOUNDARY TO PUSH NORTH TO NEAR THE OH RIVER BY 00Z. AN AXIS OF FAVORABLE 925/850 MB FORCING TO DEVELOP INTO SW OHIO THIS AFTN AHD OF THIS SFC WAVE. FAVORABLE BULK SHEAR AND LOW LEVEL SHEAR WILL EXIST DURING THE LATE AFTN/ERLY EVENING. THE LIMITING FACTOR IS THE INSTABILITY. NUMERICAL MODEL SOLN/S INDICATING THAT BOUNDARY LAYER TO BECOME MARGINALLY UNSTABLE WITH BLYR CAPES OF 600 TO 900 J/KG POOLING AHD OF THE SFC WAVE. GIVEN SUFFICIENT INSTBY...SHEAR PROFILES WILL BE FAVORABLE FOR SUPERCELLS WITH ISOLATED LARGE HAIL AND ISOLATED TORNADOES POSSIBLE. HAVE UPDATED FCST ADJUSTING TIMING OF PRECIP INTO NRN KY EARLY THIS AFTN AND INTO SW OHIO BY MID AFTN AND THEN TO CNTRL OHIO LATE. HAVE ALSO UPDATED HWO TO HIGHLIGHT THIS POTENTIAL THREAT. WILL CONTINUE TO MONITOR INSTBY TRENDS THRU THE AFTERNOON WHICH WL DICTATE THE SEVERE WX THREAT. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... MODELS REMAIN IN FAIRLY GOOD AGREEMENT AS THEY TAKE CLOSED H5 LOW E FROM SRN MO THRU TN INTO THE SRN APPALACHIANS BY SUN. MEANWHILE AT THE SFC...AN OCCLUDED FRONT DEVELOPS ACRS THE OH VLY AND STRETCHES FROM WV BACK ACRS SRN OH INTO IN/IL. INSTABILITY AT THE SFC OR ALOFT LINGERS TIL ABOUT 03Z TONIGHT. KEPT CHC OF TS FOR THE EVENING...THEN TRANSITIONED TO JUST SHRA. WITH FRONT STRETCHED OUT OVER THE AREA TONIGHT INTO SATURDAY AND H5 LOW SLIDING JUST S OF THE REGION...KEPT CAT POPS INTO SAT. SOME OF THE RIVERS AND STREAMS CONTINUE TO RUN HIGH. THOUGHT ABOUT A FLOOD WATCH FOR SATURDAY...BUT AFTER LOOKING AT THE FFG WHICH WERE RUNNING 1.5 FOR AN HOUR AND 2.5 INCHES FOR 12 HOURS...DECIDED TO HOLD OFF. AS THE SYSTEM PULLS AWAY LATE SAT INTO SAT NIGHT...SHRA WILL BECOME MORE SCT IN NATURE...BUT SFC TROF CONTINUES TO EXTEND BACK W PROVIDING A FOCUS FOR LOW LEVEL CONVERGENCE. PCPN SHOULD TRY AND COME TO AN END BY LATE SUNDAY. LEANED TOWARDS THE WARMER MAV GUIDANCE THRU THE PERIOD. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MODELS IN GENERAL AGREEMENT WITH PLACEMENT OF CLOSED UPPER LOW OVER MID ATLANTIC AT 12Z SUNDAY...WITH SOME MINOR DIFFERENCES IN STRENGTH AND PLACEMENT OF ASSOCIATED SURFACE LOW. PREFERRED BLEND OF ECMWF AND GFS ENS MEAN...WITH SFC LOW NEAR DC AREA AT 12Z SUN. BOTH SOLNS SUGGEST INVERTED SFC TROUGH DROPPING THROUGH OHIO ON SUNDAY...WHICH MAY PRODUCE SCATTERED SHOWER ACTIVITY...ESPECIALLY ACROSS THE EASTERN CWA. HUNG ON TO SCT TO ISOLD SHOWER ACTIVITY ACROSS THE SOUTHERN CWA ON MONDAY AS UPPER LOW BEGINS TO SHEAR OUT AND PUSH EAST...WITH UPPER TROUGH AXIS EXTENDING TO NEAR THE OHIO RIVER. AFTER UPPER LOW MOVES OFF THE COAST ON TUES...REMAINDER OF LONG TERM PERIOD WILL SEE DRY CONDITIONS AND NEAR AVG TEMPS AS HIGH PRESSURE SLOWLY BUILDS FROM THE UPPER MIDWEST INTO THE OH VALLY THROUGH THURS. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... WIDESPREAD FOG WHICH DEVELOPED ACROSS THE REGION OVERNIGHT HAS SLOWLY IMPROVED WITH HEATING AND MIXING THRU THE DAY WITH ALL BUT KDAY VFR. BROAD UPPER LEVEL LOW OVER THE CENTRAL U.S. WITH A SHORTWAVE LIFTING NE THRU THE TN VLY AND INTO SRN OH VLY LATE AFTN/EVE. SFC LOW DEVELOPING AND DEEPENING UNDER FAVORABLE UPPER LEVEL DIV ACRS THE TN VLY. THIS WAVE AND ASSOCIATED SFC FNTL BOUNDARY TO PUSH NORTH TO NEAR THE OH RIVER BY 00Z. CONVECTION HAS DEVELOPED AHD OF THIS LOW ACROSS CNTRL KY/TN IN AN AREA OF FAVORABLE LIFT AND SHEAR. THIS AXIS OF FAVORABLE 925/850 MB FORCING TO DEVELOP INTO SW OHIO THIS AFTN AHD OF THIS SFC WAVE. FAVORABLE BULK SHEAR AND LOW LEVEL SHEAR WILL EXIST DURING THE LATE AFTN/ERLY EVENING BUT INSTABILITY WILL BE THE LIMITING FACTOR. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP INTO KCVG/KLUK AROUND 21Z AND THEN PIVOT N AND OVERSPREAD ALL TAF SITES THRU THE EARLY EVENING. HAVE LIMITED MENTIONED THUNDER TO SRN TAF SITES WHERE BEST INSTBY IS EXPECTED WITH A MENTION OF CB ACRS THE OTHER SITES. SOME HAIL AND GUSTY WINDS WILL BE POSSIBLE IN THE THUNDERSTORMS BUT DUE TO UNCERTAINLY HAVE NOT MENTIONED IN THE CURRENT TAFS. CIGS TO LOWER OVERNIGHT INTO IFR CAT AT TIMES IN RAIN SHOWERS. WITH THE SFC BOUNDARY REMAINING QUASI-STATIONARY HAVE CONTD RAIN SHOWERS AND MVFR/IFR CIGS. OUTLOOK...MVFR CIGS LIKELY WITH IFR CEILINGS AND MVFR VISIBILITIES POSSIBLE SATURDAY NIGHT. MVFR CEILINGS REMAIN POSSIBLE THROUGH MONDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...AR/SITES NEAR TERM...AR SHORT TERM...SITES LONG TERM...HAWBLITZEL AVIATION...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1208 PM EST FRI MAR 12 2010 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-131715- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 1208 PM EST FRI MAR 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS WITH EMBEDDED THUNDERSTORMS WILL DEVELOP AND OVERSPREAD THE REGION FROM THE SOUTH THIS AFTERNOON. A FEW OF THE STORMS ACROSS SOUTHEAST INDIANA...SOUTHERN OHIO AND NORTHERN KENTUCKY MAY BECOME SEVERE. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. GIVEN THE WIND PROFILE...AN ISOLATED TORNADO IS ALSO POSSIBLE. THE BEST TIME FOR SEVERE WEATHER WILL BE BETWEEN THE HOURS OF 4 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. OCCASIONAL RAIN SHOWERS ARE EXPECTED THROUGH THE WEEKEND. RAINFALL AMOUNTS OF 1 INCH WITH LOCALIZED AMOUNTS OF UP TO 2 INCHES MAY BE POSSIBLE THROUGH SATURDAY. WITH THE GROUND SATURATED FROM SNOW MELT...THIS RAINFALL COULD LEAD TO LOCALIZED FLOODING ISSUES. IN ADDITION...THE POTENTIAL FOR FLOODING ALONG THE OHIO RIVER WILL INCREASE EARLY NEXT WEEK...DUE TO UPSTREAM SNOW MELT AND EXPECTED RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 833 AM EST FRI MAR 12 2010 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-121600- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE- DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK- MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY... BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY... CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA... OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET... MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA... GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE... PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK... EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE... LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE... LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO... WEST UNION...PIKETON...PORTSMOUTH 833 AM EST FRI MAR 12 2010 PATCHY DENSE FOG HAS DEVELOPED THIS MORNING. RAINFALL YESTERDAY...COMBINED WITH AN ALREADY SATURATED GROUND FROM THE RECENT SNOW MELT AND MORNING LOW TEMPERATURES...HAS CAUSED DENSE FOG TO FORM IN AREAS. THIS FOG WILL SLOWLY IMPROVE THROUGH THE THE MORNING WITH VISIBILITIES EXPECTED TO BE ABOVE 3 MILES BY 11 AM. MOTORISTS ARE ADVISED TO USE CAUTION AND SLOW DOWN... AS OBJECTS ON AND NEAR ROADWAYS WILL BE SEEN ONLY AT CLOSE RANGE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 121 PM EST FRI MAR 12 2010 INZ080-KYZ089-121915- SWITZERLAND IN-CARROLL KY- 121 PM EST FRI MAR 12 2010 ...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND SWITZERLAND COUNTIES THROUGH 215 PM EST... AT 120 PM EST...RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ENGLISH...MOVING NORTH AT 30 MPH. WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CARROLLTON. ALSO...ENGLISH...LANGSTAFF...PRESTONVILLE...GENERAL BUTLER STATE PARK...LOCUST...EASTERDAY AND BRAYTOWN ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED.
The Louisville radar (KLVX), 100 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211852, 211951, 211954, 211956, 211957.